Update

We met with the oncologist today and the news is generally good. My CEA is down, my liver enzymes are down, but one tumor in my upper left lung grew while the rest of the tumors shrunk – what?? Since this tumor grew and looks like it might be wrapped around a couple of airways, it might explain the cough I’ve been having, or it could just be allergies. Who knows? And there is some liver damage – probably from the chemo – but since the liver enzymes are coming down, it’s probably not serious at this point.

We now have a new plan of attack; we are going back to the Carboplatin and Paclitaxel that was the 2nd round of chemo treatment, and we are adding Bevacizumab (Avastin) every two weeks. I will be going in for 3 weeks out of 4 again for a long day of chemo – about 5 hours or so. It’s a good thing they have WiFi!

I’m feeling relieved, but pissed that I was just getting a good head of hair and now it’s going to disappear again. And it’s summer so wigs are going to be hot! I know the hair won’t go right away, so maybe I can make it into cooler weather before it does. And it means more steroids – just what I need is more weight gain!!

And if this works without any major side effects, Avastin can be used for maintenance. So overall I’m feeling pretty good. And relieved!

Onward and upward!!

A Little Bit of This; A Little Bit of That

I have been on edge and irritable for the last couple of days, and this is probably going to be one big whiny post, so you have been warned. Part of it is not knowing whether or not we can find another treatment that will be effective, and part of it is the pain in my hands and feet, and part of it is the state of things in general.

I have arthritis in my finger joints, especially the first joint on the first finger of each hand. And both of those fingers are gradually rotating themselves and getting totally crooked. But what is really problematic is the neuropathy in fingers and toes. It isn’t like the pins and needles you get when feeling starts coming back after a foot has gone to sleep. This is more like stabbing aches in fingers, toes, and soles of my feet to the point that I’m having to take Tylenol.

And then there’s the ear thing. It isn’t exactly ringing; it’s more like that feeling of pressure when you’re underwater. It hasn’t affected my hearing, thank goodness. I’ve always had extra sharp hearing and that hasn’t changed.

I almost forgot the brain fog. We were at the grocery store earlier in the week, and I forgot my PIN # for my debit card. No big deal because that happens periodically. But then when we got home, I could not remember picking out the fruit that we unpacked. And I know I’m the one that picked it out because Steve picks out the veggies, and I pick the fruit. Having no memory of that really freaked me out. I’ve had the can’t-remember-the-right-word often and can handle that. But this was sort of like a blackout and that scared me. It hasn’t happened since; at least not that I remember. Ha ha ha.

I know these are from the Pemetrexed, and I know I won’t be taking that again because of the severe reactions I had with the last two infusions. But I’m tired. I’m tired of the aches and pains and everything else associated with chemo and cancer. I really am trying to stay positive, but some days, like today, I just have a hard time. And I have found that writing about it really does help.

I had the PET/CT scan earlier this week; I will have blood work done on Tuesday; and we will meet with my oncologist on Thursday. No matter what the scan showed, I hope we can come up with a new treatment plan. Whether or not it will work remains to be seen. The first chemo combo I had was supposed to be the easiest one for people to deal with; not so for me. What happens next will depend on the results of the scan and the blood work.

Stay tuned…

An Ending of Sorts

It looks like my treatment with Pemetrexed (Alimta) has come to an end. The infusion at the beginning of June triggered a reaction that I hadn’t had before. And the last one on Wednesday of this week triggered the same reaction in spite of the huge increase in my steroid doses for the day before and day of the infusion. So I ended up being pumped with more IV Benadryl and steroids before the itching and back pain stopped and they would let me go home. I also made sure this time that I had a step-down schedule for coming off the massive steroid dose I had. So today I’m feeling like crap as usual. (Last time I managed to bypass the crappy fatigue day because of the steroid crash.) I’m also noticing some neuropathy today that I haven’t had before. When I was getting the Alimta with the platinum based drug I had some vague tingling in the soles of my feet and not exactly ringing in the ears but a feeling of being underwater. And that’s part of the reason they switched me to the Taxol combination for a while. But this is fingertip tingling now. Damn!

So what’s next? I don’t know. On Wednesday I had a brain CT, which showed no evidence of metastasis – good news! And now I’m scheduled for a PET scan in 2 weeks before meeting again with the oncologist to discuss strategy for the next phase of treatment.

In a way, I’m glad to be going off the Alimta. It was doing nothing to reduce the tumors but was keeping them from growing. And my CEA continues its upward trend, which has my team a little concerned. It’s back up to 50. I know that’s not high, and still much lower than the very first reading I had. My liver enzymes are back to close to normal, so that isn’t what’s raising the CEA. But now we’re venturing back into the unknown and that is scary.

But I’ll survive and cope with this minor setback, which may not even turn out to be a setback. We just have to be patient and see what comes next.